Higher-order Asymptotic Formulas for Toeplitz Matrices with Symbols in Generalized Hölder Spaces

  • Alexei Yu. Karlovich
Conference paper
Part of the Operator Theory: Advances and Applications book series (OT, volume 181)


We prove higher-order asymptotic formulas for determinants and traces of finite block Toeplitz matrices generated by matrix functions belonging to generalized Hölder spaces with characteristic functions from the Bari-Stechkin class. We follow the approach of Böttcher and Silbermann and generalize their results for symbols in standard Hölder spaces.


Block Toeplitz matrix determinant trace Szegö-Widom limit theorems decomposing algebra canonical Wiener-Hopf factorization generalized Hölder space Bari-Stechkin class 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    N.K. Bari and S.B. Stechkin, Best approximation and differential properties of two conjugate functions. Trudy Moskovsk. Matem. Obshch., 5 (1956), 483–522 (in Russian).zbMATHGoogle Scholar
  2. [2]
    A. Böttcher and S.M. Grudsky, Spectral Properties of Banded Toeplitz Operators. SIAM, Philadelphia, PA, 2005.Google Scholar
  3. [3]
    A. Böttcher, A.Yu. Karlovich, and B. Silbermann, Generalized Krein algebras and asymptotics of Toeplitz determinants. arXiv:math.FA/0612529.Google Scholar
  4. [4]
    A. Böttcher and B. Silbermann, Notes on the asymptotic behavior of block Toeplitz matrices and determinants. Math. Nachr., 98 (1980), 183–210.CrossRefMathSciNetzbMATHGoogle Scholar
  5. [5]
    A. Böttcher and B. Silbermann, Invertibility and Asymptotics of Toeplitz Matrices. Akademie-Verlag, Berlin, 1983.zbMATHGoogle Scholar
  6. [6]
    A. Böttcher and B. Silbermann, Introduction to Large Truncated Toeplitz Matrices. Springer-Verlag, New York, 1999.zbMATHGoogle Scholar
  7. [7]
    A. Böttcher and B. Silbermann, Analysis of Toeplitz Operators. 2nd edition. Springer-Verlag, Berlin, 2006.zbMATHGoogle Scholar
  8. [8]
    A. Böttcher and H. Widom, Szegő via Jacobi. Linear Algebra Appl., 419 (2006), 656–667.CrossRefMathSciNetzbMATHGoogle Scholar
  9. [9]
    M.S. Budjanu and I.C. Gohberg, General theorems on the factorization of matrixvalued functions. II. Some tests and their consequences. Amer. Math. Soc. Transl. (2), 102 (1973), 15–26.Google Scholar
  10. [10]
    K.F. Clancey and I. Gohberg, Factorization of Matrix Functions and Singular Integral Operators. Birkhäuser Verlag, Basel, 1981.zbMATHGoogle Scholar
  11. [11]
    M.E. Fisher, R.E. Hartwig, Asymptotic behavior of Toeplitz matrices and determinants. Arch. Rational Mech. Anal., 32 (1969), 190–225.MathSciNetzbMATHGoogle Scholar
  12. [12]
    I.C. Gohberg and M.G. Krein, Introduction to the Theory of Linear Nonselfadjoint Operators. AMS, Providence, RI, 1969.zbMATHGoogle Scholar
  13. [13]
    U. Grenander and G. Szegő, Toeplitz Forms and Their Applications. University of California Press, Berkeley, Los Angeles, 1958.zbMATHGoogle Scholar
  14. [14]
    A.I. Guseinov and H.Sh. Mukhtarov, Introduction to the Theory of Nonlinear Singular. Integral Equations. Nauka, Moscow, 1980 (in Russian).Google Scholar
  15. [15]
    R. Hagen, S. Roch, and B. Silbermann, C*-Algebras and Numerical Analysis. Marcel Dekker, Inc., New York, 2001.zbMATHGoogle Scholar
  16. [16]
    A.Yu. Karlovich, Higher order asymptotics of Toeplitz determinants with symbols in weighted Wiener algebras. J. Math. Anal. Appl., 320 (2006), 944–963.CrossRefMathSciNetzbMATHGoogle Scholar
  17. [17]
    A.Yu. Karlovich, Asymptotics of determinants and traces of Toeplitz matrices with symbols in weighted Wiener algebras. Z. Anal. Anwendungen, 26 (2007), 43–56.MathSciNetzbMATHGoogle Scholar
  18. [18]
    A.Yu. Karlovich, Higher order asymptotic formulas for traces of Toeplitz matrices with symbols in Hölder-Zygmund spaces. Proceedings of IWOTA 2005, Operator Theory: Advances and Applications, to appear.Google Scholar
  19. [19]
    M.G. Krein, Certain new Banach algebras and theorems of the type of the Wiener-Lévy theorems for series and Fourier integrals. Amer. Math. Soc. Transl. (2), 93 (1970), 177–199.Google Scholar
  20. [20]
    G.S. Litvinchuk and I.M. Spitkovsky, Factorization of Measurable Matrix Functions. Birkhäuser Verlag, Basel, 1987.Google Scholar
  21. [21]
    N. Samko, On compactness of integral operators with a generalized weak singularity. in weighted spaces of continuous functions with a given continuity modulus. Proc. Razmadze Math. Institute, 136 (2004), 91–113.MathSciNetzbMATHGoogle Scholar
  22. [22]
    S. Samko and A. Yakubov, A Zygmund estimate for the modulus of continuity of fractional order of the conjugate function. Izv. Vyssh. Uchebn. Zaved. (1985), no. 12, 66–72 (in Russian).Google Scholar
  23. [23]
    B. Simon, Notes on infinite determinants of Hilbert space operators. Advances in Math., 24 (1977), 244–273.MathSciNetzbMATHGoogle Scholar
  24. [24]
    B. Simon, Orthogonal Polynomials on the Unit Circle. Part 1. AMS, Providence, RI, 2005.Google Scholar
  25. [25]
    A.F. Timan, Theory of Approximation of Functions of a Real Variable. Pergamon Press, Oxford, 1963.zbMATHGoogle Scholar
  26. [26]
    B. Tursunkulov, Completely continuous operators in generalized Hölder spaces. Dokl. Akad. Nauk Uzbek. SSR (1982), no. 12, 4–6 (in Russian).MathSciNetGoogle Scholar
  27. [27]
    H. Widom, Asymptotic behavior of block Toeplitz matrices and determinants. II. Advances in Math., 21 (1976), 1–29.CrossRefMathSciNetzbMATHGoogle Scholar
  28. [28]
    A. Zygmund,Omodule ciagłości sumy szeregu spżonego z szeregiem Fouriera. Prace Mat.-Fiz., 33 (1924), 125–132 (in Polish).Google Scholar

Copyright information

© Birkhäuser Verlag Basel/Switzerland 2008

Authors and Affiliations

  • Alexei Yu. Karlovich
    • 1
  1. 1.Departamento de MatemáticaInstituto Superior TécnicoLisbonPortugal

Personalised recommendations